Ask a doctor

Juvederm Reaction From 3 Days Ago?

I had juvederm injected 3 days ago. My bottom lip has recovered nicely but my top lip is another very scary story! It's so swollen and bruised and sore. Under the lip is raw and painful. And I look like a freakish duck. What can I do?

Doctor Answers (7)

Juvederm Reaction From 3 Days Ago?

+1

Thank you for your question. I would recommend a follow up with your provider for an evaluation. Usually it takes about 2 weeks for the final effect and for the bruising, soreness, and swelling to settle down. You may take some antihistamines and Tylenol with frequent cool packs or ice to improve this area quicker.  Be certain to be under the supervision of a board certified dermatologist or plastic surgeon with expertise in injectables for an evaluation and  for the safest and most effective treatments.   I hope this helps.


Bay Area Dermatologist
4.0 out of 5 stars 10 reviews

Sore, bruised, swollen lips after Juvederm injections.

+1

I hope you went back to your Doctor's office after the treatment to be rechecked.  Bruising and swelling can happen but "raw and painful" sound more concerning. There is a risk of inadvertently injecting some product into a blood vessel which can account for a more severe pain and discoloration.  This can also compromise circulation and the tissue could even ulcerate. When something doesn't feel or look right, It's best let your doctor know so you can be evaluated for any tissue compromise

Sam Naficy, MD
Seattle Facial Plastic Surgeon
5.0 out of 5 stars 144 reviews

Juvederm Reactions

+1

While the Juvederm may have caused your upper lip some irritation and swelling/bruising, you can rest assured that this is simply a natural reaction to trauma on the lip and not a true allergic reaction. The substance Juvederm contains is completely natural, non-animal product called hyaluronic acid. It is extremely safe. I recommend ice, avoiding aspirin and alcohol, and perhaps trying an herbal substance Arnica Montana. Good luck! 

Cameron Rokhsar, MD
New York Dermatologic Surgeon
4.5 out of 5 stars 32 reviews

You might also like...

Lip swelling is normal after juvederm injection

+1

From your description, the swelling and symptoms you are having will all resolve without any intervention.  There can be considerable bruising and swelling of the lips after augmentation with Juvederm or any other HA filler.  If you have serious concerns I would certainly recommend you consult with your injector. 

 

I have found that the amount of swelling and bruising present after HA fillers can be dramatically reduced by using blunt tip cannulas instead of needles to place the product.  The needles come packaged with the fillers, but the benefit of the cannulas is tremendous. I use these blunt tip cannulas exclusively.  Good luck!

Michael Bowman, MD
Montgomery Facial Plastic Surgeon
5.0 out of 5 stars 9 reviews

Juvederm causing swelling and bruising

+1

Please consult your injector.  You may just have swelling and bruising from the injections and they will resolve in a few days.  The fact that your lip is raw and painful may suggest a blood vessel was injected and you would require treatment.  If you have a history of cold sores, they may have been activated by the injections and your physician can prescribe antiviral medication.

Martie Gidon, MD, FRCPC
Toronto Dermatologist
5.0 out of 5 stars 16 reviews

Juvederm swelling and bruising

+1

My assumption based on your statement is that more was injected into the top lip than the bottom lip, hence the bottom lip's ability to have recovered faster. Bruising and swelling, especially in thinner areas like the lips, should be expected with fillers. The fact that you say you look like a duck is hopefully just from the swelling and bruising, and not because it is overfilled.... Generally, the bottom lip is 2/3 the size of the top lip 1/3 and that's how fillers are recommended to be injected - to follow natural lips lines and fullness. If after the swelling and bruising go down, which can last up to two weeks, you still feel that you look like a duck, some of the top lip filler can be removed with hyaluronidase.

F. Victor Rueckl, MD
Las Vegas Dermatologist
4.5 out of 5 stars 8 reviews

Juvederm reaction is likely bruising and swelling

+1

Your recent juvederm reaction sounds like swelling and bruising which can occur in the lips in particular. It will resolve. The pain is the bruise you have. Hyaluronic acid fillers like juvederm or restylane can cause swelling in the first few days as a result of the filler binding water. This will settle down. Sleep on an extra pillow or two, avoid hot temperatures, ice it, avoid aspirin and NSAIDs and alcohol which will make you bruise and swell more. Have your dermatologist take a look at you to make sure everything is okay; rarely you can have an intravascular injection where the filler was injected into a blood vessel and this needs immediate attention. Dr. Benjamin Barankin, Toronto Dermatology Centre.

Benjamin Barankin, MD
Toronto Dermatologic Surgeon
5.0 out of 5 stars 23 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.